Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Norman, OK

February 20, 1997Garvin County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 20, 1997, 1:13 PM CST for Garvin County, McClain County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 1997, 1:13 PM CST (19:13 UTC)
Expired
Feb 20, 1997, 1:50 PM CST
In force
37 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Garvin County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 1:35 PM CSTThunderstorm WindPauls Valley, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 201912 RRA
SVROKC
OKC087-019-049-099-201950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
113 PM CST THU FEB 20 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 150 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     MCCLAIN

IN SOUTHEASTERN OKLAHOMA
     CARTER...GARVIN AND MURRAY

INCLUDING THE FOLLOWING LOCATIONS
     DAVIS...DOUGHERTY...ELMORE CITY...FOX...HEALDTON
     ...HENNEPIN...LONE GROVE...MAYSVILLE...PAOLI...PAULS VALLEY
     ...PURCELL...WASHINGTON...WAYNE...WILSON AND WYNNEWOOD

AT 113 PM CST DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM 5 MILES SOUTHWEST OF DIBBLE TO 5 MILES EAST OF GRAHAM.
THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 35 TO 40 MPH. WIND
GUSTS UP TO 65 MPH CAN BE EXPECTED WITH THESE STORMS. 

TORRENTIAL RAINFALL WILL CAUSE MINOR FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS.  DO NOT ATTEMPT TO DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

MMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:00 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 20, 11:00 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CST THU FEB 20 1997

PLAN TO MAINTAIN FFA AS IS FOR THIS AFTN...HAS BEEN SOME SIG RAIN TO THE
W OF THE WATCH IN SWRN OK BUT PCPN NOW SEEMS TO BE MOVING NWD FM THIS
AREA. AXIS OF HVYST RAINS ATTM ERN CLAY COUNTY TX NWD THRU JEFFERSON
COUNTY OK...WK HV TO WATCH THIS AREA CLOSELY FOR NECESSITY OF WRNGS. WL
UPDATE ZONES FOR MINOR CHGS OF 1ST PD CONDS.

.OKC...
OK...FLASH FLOOD WATCH FOR TODAY FOR ZONES 019>020-023>032-038>053.
TX...FLASH FLOOD WATCH FOR TODAY FOR ZONES 086-089>090.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 12:19 PM CSTSevere Thunderstorm WarningOUNStephens26 min
Feb 20, 1:13 PM CSTSevere Thunderstorm WarningOUNCarter, Murray37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.